Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Austin/San Antonio, TX

February 1, 200933 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 1, 2009, 3:41 AM CST for 33 counties in Texas. It took effect at Feb 2, 2009, 8:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2009, 3:41 AM CST (09:41 UTC)
In effect from
Feb 2, 2009, 8:00 AM CST
Expired
Feb 2, 2009, 6:00 PM CST
In force
10 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2479 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 010941
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 AM CST SUN FEB 1 2009

...A RED FLAG WARNING IS IN EFFECT FROM 8 AM UNTIL 6 PM ON MONDAY...

.A DRY COLD FRONT WILL PUSH THROUGH SOUTH CENTRAL TEXAS SUNDAY
NIGHT. STRONG NORTHERLY WINDS OF 15 TO 25 MPH WILL PUSH A VERY DRY
AIRMASS INTO THE REGION ON MONDAY.

TXZ171>173-183>194-202>209-217>225-228-011800-
/O.UPG.KEWX.FW.A.0003.090202T1400Z-090202T2200Z/
/O.NEW.KEWX.FW.W.0003.090202T1400Z-090203T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
341 AM CST SUN FEB 1 2009

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 8 AM TO 6 PM CST
MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A COLD FRONT MOVING THROUGH SOUTH CENTRAL TEXAS SUNDAY NIGHT WILL
BRING DRY WINDS OF 15 TO 25 MPH TO THE AREA WITH GUSTS BETWEEN 30
AND 35 MPH. HUMIDITIES WILL RAPIDLY DROP TO THE LOWER 20S AND
INTO THE TEENS MONDAY. WINDS ARE EXPECTED TO SUBSIDE IN THE
EVENING. RELATIVE HUMIDITIES WILL SLOWLY INCREASE OVERNIGHT WITH
RECOVERIES OF AT LEAST 50 PERCENT EXPECTED BY TUESDAY MORNING. 

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
4 follow-up statements
000 
WWUS84 KEWX 011617
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 AM CST SUN FEB 1 2009

...A RED FLAG WARNING IS IN EFFECT FROM 8 AM UNTIL 6 PM ON
MONDAY...

.A DRY COLD FRONT IN THE TEXAS PANHANDLE WILL PUSH INTO THE TEXAS
HILL COUNTRY THIS EVENING AND THROUGH ALL OF SOUTH CENTRAL TEXAS
TONIGHT. STRONG NORTHERLY WINDS OF 15 TO 25 MPH WILL USHER IN VERY
DRY AIRMASS INTO THE REGION TONIGHT AND MONDAY.

TXZ171>173-183>194-202>209-217>225-228-020500-
/O.CON.KEWX.FW.W.0003.090202T1400Z-090203T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1017 AM CST SUN FEB 1 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 6 PM CST
MONDAY...

A COLD FRONT MOVING THROUGH SOUTH CENTRAL TEXAS TONIGHT WILL BRING
DRY WINDS OF 15 TO 25 MPH TO THE AREA WITH GUSTS BETWEEN 30 AND 35
MPH. HUMIDITIES WILL RAPIDLY DROP TO THE LOWER 20S AND INTO THE
TEENS MONDAY. WINDS ARE EXPECTED TO SUBSIDE IN THE LATE AFTERNOON
AND EVENING. RELATIVE HUMIDITIES WILL SLOWLY INCREASE OVERNIGHT
WITH RECOVERIES OF AT LEAST 50 PERCENT EXPECTED BY TUESDAY
MORNING.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
000 
WWUS84 KEWX 020335
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
935 PM CST SUN FEB 1 2009

...A RED FLAG WARNING IS IN EFFECT FROM 8 AM UNTIL 6 PM ON
MONDAY...

.A DRY COLD FRONT HAS SWEPT THROUGH MUCH OF THE HILL COUNTRY THIS
EVENING AND WILL PUSH THROUGH ALL OF SOUTH CENTRAL TEXAS BY MIDNIGHT.
STRONG NORTHERLY WINDS OF 15 TO 25 MPH WILL USHER IN VERY DRY
AIRMASS INTO THE REGION TONIGHT AND MONDAY.

TXZ171>173-183>194-202>209-217>225-228-021145-
/O.CON.KEWX.FW.W.0003.090202T1400Z-090203T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
935 PM CST SUN FEB 1 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 6 PM CST
MONDAY...

A COLD FRONT MOVING THROUGH SOUTH CENTRAL TEXAS TONIGHT WILL BRING
DRY WINDS OF 15 TO 25 MPH TO THE AREA WITH GUSTS BETWEEN 30 AND 35
MPH. HUMIDITIES WILL RAPIDLY DROP TO THE LOWER 20S AND INTO THE
TEENS MONDAY. WINDS ARE EXPECTED TO SUBSIDE IN THE LATE AFTERNOON
AND EVENING. THE AIRMASS WILL REMAIN DRY OVERNIGHT WITH RECOVERIES
OF 40 TO 60 PERCENT EXPECTED BY TUESDAY MORNING. ELEVATED FIRE 
WEATHER CONDITIONS ARE EXPECTED TUESDAY AFTERNOON AS SOUTHERLY 
WINDS RETURN. 

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
000 
WWUS84 KEWX 021145
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 AM CST MON FEB 2 2009

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM THIS
AFTERNOON... 

.IN THE WAKE OF A COLD FRONT...MODERATE TO STRONG WINDS AND VERY
LOW RELATIVE HUMIDITIES CAN BE EXPECTED TODAY. RED FLAG CONDITIONS
WILL PERSIST THROUGH THIS AFTERNOON. 

TXZ171>173-183>194-202>209-217>225-228-022100-
/O.CON.KEWX.FW.W.0003.090202T1400Z-090203T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
545 AM CST MON FEB 2 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

IN THE WAKE OF A COLD FRONT...MODERATE TO STRONG WINDS AND VERY
LOW RELATIVE HUMIDITIES CAN BE EXPECTED TODAY. NORTHERLY WINDS OF
15 TO 20 MPH WITH GUSTS TO AS HIGH AS 30 MPH WILL PERSIST THROUGH
MUCH OF THIS AFTERNOON. RELATIVE HUMIDITIES WILL FALL INTO THE
10 TO 15 PERCENT RANGE THIS AFTERNOON...HOWEVER VALUES AS LOW AS
5 PERCENT ARE POSSIBLE.

WINDS WILL RAPIDLY DIMINISH TO LIGHT AND VARIABLE AFTER SUNSET
WHILE RELATIVE HUMIDITIES ONLY SLOWLY RECOVER TO THE 35 TO 60
PERCENT RANGE. RELATIVE HUMIDITIES WILL AGAIN FALL TO THE 10 TO
15 PERCENT RANGE TUESDAY...HOWEVER WINDS WILL BE LESS THAN 10 MPH. 

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
000 
WWUS84 KEWX 022002
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
202 PM CST MON FEB 2 2009

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM THIS
AFTERNOON...

.MODERATE TO STRONG NORTHERLY WINDS AND VERY LOW RELATIVE
HUMIDITIES WILL CONTINUE THE REMAINDER OF THE AFTERNOON.
RED FLAG CONDITIONS WILL PERSIST THROUGH 6 PM.

TXZ171>173-183>194-202>209-217>225-228-030000-
/O.CON.KEWX.FW.W.0003.000000T0000Z-090203T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
202 PM CST MON FEB 2 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

NORTHERLY WINDS OF 15 TO 20 MPH WERE SLOWLY SUBSIDING THIS AFTERNOON
WITH VERY LOW RELATIVE HUMIDITIES INTO THE TEENS. WINDS WILL CONTINUE
TO SUBSIDE BELOW 10 MPH BY 6 PM...HOWEVER LOW HUMIDITIES WILL
CONTINUE INTO THE EARLY EVENING HOURS. 

ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED TUESDAY AFTERNOON
AS HUMIDITIES AGAIN FALL INTO THE TEENS...HOWEVER WINDS ARE EXPECTED
TO BE BELOW CRITICAL VALUES.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 1, 3:36 AM CST, 5 minutes earlier.

Area forecast discussion, Feb 1, 3:36 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 AM CST SUN FEB 1 2009

.DISCUSSION...
WARM SOUTHERLY FLOW TODAY WILL ENABLE TEMPERATURES THIS AFTERNOON
TO CLIMB INTO THE LOWER TO MID 70S ACROSS SOUTH CENTRAL TEXAS. A
DRY COLD FRONT WILL ARRIVE OVERNIGHT...BRINGING ONLY SLIGHT
CHANCES FOR RAIN MAINLY ACROSS THE EASTERN THIRD OF THE CWA.
TEMPERATURES BEHIND THE FRONT WILL BE COOLER BUT NOT COLD...WITH
HIGH TEMPS ON MONDAY ON PAR WITH EARLY FEBRUARY NORMALS. BREEZY
NORTH WINDS WILL SUBSIDE MONDAY NIGHT WITH GOOD RADIATIONAL
COOLING DROPPING TEMPS TO AT OR BELOW FREEZING TUESDAY MORNING.
SEASONAL NORMAL DAYTIME HIGHS WILL CONTINUE THROUGH THE REST OF
THE WORK WEEK WITH DRY FLOW ALOFT ENSURING A FEW MORE FREEZING
OVERNIGHT LOWS. RETURN FLOW AT THE SFC WILL ALLOW SOME GULF
MOISTURE BACK INTO THE LOWER LEVELS THROUGH THE END OF THE WEEK
RESULTING IN A MUCH MORE MILD FRIDAY MORNING. A GRADUAL WARMING
TREND IS IN STORE FOR LATE IN THE WEEK AS WARM SOUTHERLY FLOW
PERSISTS. BOTH LOW AND HIGH TEMPERATURES WILL BE ABOUT 10 DEGREES
WARMER THAN CLIMO NORMS...BUT NO NEW RECORDS ARE ANTICIPATED. LONG
RANGE GUIDANCE CONTINUES TO INDICATE A FRONT APPROACHING JUST BEYOND
THE FORECAST PERIOD...WITH MINUTE CHANCES FOR RAIN.

&&

.FIRE WEATHER...
A RED FLAG WARNING IS IN EFFECT FROM 8 AM UNTIL 6 PM MONDAY FOR
WINDY AND VERY DRY CONDITIONS BEHIND A COLD FRONT. STRONG
NORTHERLY WINDS WILL BEGIN TO SUBSIDE AFTER SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  40  62  34  68 /  10  20  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  72  41  63  28  69 /  10  20  -    0   0
NEW BRAUNFELS MUNI AIRPORT     73  44  63  30  69 /  10  10  -    0   0
BURNET MUNI AIRPORT            70  39  58  31  67 /  10  10   0   0   0
DEL RIO INTL AIRPORT           73  40  65  32  69 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        72  41  61  33  67 /  10  20  -    0   0
HONDO MUNI AIRPORT             73  40  64  28  69 /  -    0   0   0   0
SAN MARCOS MUNI AIRPORT        74  43  60  30  69 /  10  10  -    0   0
LA GRANGE - FAYETTE REGIONAL   74  48  61  33  68 /  20  30  -    0   0
SAN ANTONIO INTL AIRPORT       74  43  65  32  69 /  -   -   -    0   0
STINSON MUNI AIRPORT           73  43  65  34  69 /  -   -   -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...
FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...KERR...KINNEY...LAVACA...LEE...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON...
ZAVALA.

&&

25/10
Hazardous weather outlook, Jan 31, 3:31 PM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
331 PM CST SAT JAN 31 2009

TXZ171>173-183>194-202>209-217>225-228-011245-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
331 PM CST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONTAL PASSAGE SUNDAY NIGHT WILL RESULT IN A WINDY AND DRY
MONDAY WITH RED FLAG CONDITIONS. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.